Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Dec 10, 2017, 11:01 AM CST for 11 counties in Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2017, 11:01 AM CST (17:01 UTC)
- Expired
- Dec 10, 2017, 4:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684 WWUS83 KTOP 101701 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1101 AM CST Sun Dec 10 2017 KSZ008-009-020>022-034>038-054-102200- /O.NEW.KTOP.FW.W.0001.171210T1701Z-171210T2200Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- 1101 AM CST Sun Dec 10 2017 ...RED FLAG WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON FOR GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 022, 034, 035, 036, 037, 038, AND 054... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect until 4 PM CST this afternoon. * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Northwest winds sustained at 15-20 MPH with gusts near 25 MPH. * HUMIDITY...Minimum relative humidity values will reach the upper 10s this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
099 WWUS83 KTOP 102153 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 353 PM CST Sun Dec 10 2017 KSZ008-009-020>022-034>038-054-102300- /O.EXP.KTOP.FW.W.0001.000000T0000Z-171210T2200Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- 353 PM CST Sun Dec 10 2017 ...RED FLAG WARNING WILL EXPIRE AT 4 PM CST THIS AFTERNOON FOR 20 MPH wind gust and low relative humidity FOR FIRE WEATHER ZONES 008, 009, 020, 021, 022, 034, 035, 036, 037, 038, AND 054... Wind gusts will continue to decrease below 20 MPH through the late afternoon hours. There will continue to be a very high fire danger into the early evening hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Dec 10, 4:54 AM CST, 6 hours 7 minutes earlier.
Area forecast discussion, Dec 10, 4:54 AM CST, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 454 AM CST Sun Dec 10 2017 ...AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 252 AM CST Sun Dec 10 2017 There is not a lot of change to the synoptic pattern per the 08Z water vapor imagery. Northwest flow remained over the central plains between ridging to the west and troughing over the eastern U.S. At the surface, a trough was moving across the upper Midwest with the axis of the surface trough about to move through northeast KS. For today and tonight, the forecast calls for dry weather to persist mainly due to a dry airmass in place with no real moisture advection in sight. Models actually show a compact shortwave approaching northeast KS after midnight tonight with reasonable forcing. But the models are not generating any QPF near the area due to limited moisture. So only an increase in high clouds is anticipated ahead of this wave. Highs today are expected to be warmer with most areas seeing highs around 60 given good insolation and some warm air advection from the west. Out west across Dickinson and Ottawa counties, highs should warm into the mid 60s. Lows tonight will again be dependent on whether winds can stay up or if they drop off. Looks like winds could become light in the evening before another surface trough passes through after midnight. So temps are forecast to fall into the 20s along the KS river valley while locations up on hills are likely to see lows hold in the lower 30s. .LONG TERM...(Monday through Saturday) Issued at 252 AM CST Sun Dec 10 2017 On Monday a strong shortwave trough dives over the upper Midwest, which is rather close to the amplified upper ridge across the western US. Due to this proximity the pressure gradient will be maximized over the plains. The low level jet is forecasted to reach upwards of 50 kt as the wave passes to the north. Model soundings show that most locations mix up to at least 850 mb therefore allowing these high winds to transfer to the surface. This deep mixing will be supported by a cold frontal passage that causes the low levels to become unidirectional and abnormally warm temperatures prior to the cold air advection. By the afternoon wind speeds are expected to be around 20 to 30 mph with gusts up to 40 mph. Based on this pattern the top 15 CIPS analogs show there is a greater than 50 percent chance for surface gusts over 40 kt across the entire area. In the absence of return flow dew points remain low and highs are forecasted to be in the 50s so minimum RH should range from 27 to 42 percent. Given these RH values and wind speeds the fire danger will be very high and possibly extreme. Tuesday highs will be about 10 degrees cooler behind the front. A few more shortwaves track over the western ridge and dive over the central US. As a result Wednesday warms into the 50s and Thursday we are back into the 40s. By the weekend a strong shortwave crashes into the western ridge, which should cause a temporary break down. This less amplified pattern opens the door to more transient shortwaves in the westerly flow. Although given that the eastern trough has been fairly deep as of late the moisture recovery will be limited. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 454 AM CST Sun Dec 10 2017 VFR conditions will prevail due to a dry airmass. Will need to watch out for LLWS potential late in the forecast period. NAM forecast soundings show a strengthening low level jet around or just after 12Z Monday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Sanders AVIATION...Wolters
Hazardous weather outlook, Dec 10, 4:03 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 403 AM CST Sun Dec 10 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-111015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 403 AM CST Sun Dec 10 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Very high fire danger is expected today due to dry conditions and northwest winds gusting up to 20 mph mainly west of a line from Marysville to Burlington. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Very high fire danger is likely on Monday across the entire area with dry conditions and northwest winds gusting up to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.